News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Have depression but not improving?


 TigerShot - Tue Aug 31, 2010 11:05 pm

Hello, I'm a male in his 20s and I've had fatigue, muscle stiffness, and trouble falling asleep, staying asleep, and going back to sleep after waking up since 3 years ago. It all started after an extremely stressful college semester and my first PCP said that all my tests were normal and thought I had depression or CFS. I actually had much more symptoms before this year than what I'm experiencing now. However, last year, most of those symptoms went away after I decided to follow a nutritional supplement plan recommended to me by a nutritionist and the liposomal vitamin C is what did the trick. Still, after 1 1/2 months, I couldn't see any improvements so I was back to square 1. The liposomal vitamin C was too expensive as well. Finally, I switched PCPs, tested normal again, and was recommended to a psychiatrist. The psychiatrist told me I had depression and for half a year until now, I've been taking the antidepressant venlafaxine. The problem is I haven't seen much improvements and I'm having a hard time putting faith in my psychiatrist. He told me months ago that the 3 symptoms would go away and I was happy to hear that. Now I'm just frustrated and yesterday I asked him if I could stop taking the medicine because I didn't think I had depression. He convinced me to keep taking the medicine with persuasions that I had no idea how to answer back, but one question he asked really confused me. He asked what would I do if my mother kicked me out of the house? I answered "I guess I'd room with my friends and get a job" and then he asked me how I felt asking that question. Okay, was that some kind of psychiatric trick?

I don't hate my psychiatrist, but I just hope that I'm being treated for the right thing. I've given up trying to look at other possibilities, but a MRI test would dispel my worries. Am I overreacting and should I just follow what my psychiatrist says like a good boy? I'm just afraid that I'll be one of those people who take antidepressants for a long time without improving. Plus, I wish he had proof that I have depression, but I guess depression is only diagnosed according to symptoms. Hoping to get a psychiatrist's second opinion, but anyone's response is welcome.
 Faye Lang, RN, MSW - Fri Sep 03, 2010 1:28 am

Hi TigerShot,

If you feel an MRI would help resolve your concerns, discuss the possibility with your PCP. Since CFS was a consideration, you might also discuss the possibility of a referral to a rheumatologist to evaluate you for that or other autoimmune conditions that may include the symptoms you describe. Since our physical and emotional systems are so intertwined, it can be reasonable to rule out other conditions. You and your doctor would have to make that decision.

The symptoms of depression include at least 5 of the following criteria: depressed mood most of the time, diminished interest or pleasure in most activities, weight gain or loss/appetite change most of the time, insomnia or hypersomnia nearly every day, feeling restless OR slowed down, fatigue or loss of energy nearly every day, feelings of worthlessness or guilt nearly every day, impairment in ability to think or concentrate or having indecisiveness nearly every day, or recurrent thoughts of self harm. Potential physical conditions causing similar symptoms are ruled out, plus it cannot be a normal reaction to the death of a loved one (grieving process). There are no delusions or hallucinations occuring for two or more weeks prior to the onset of symptoms, and there is no other mental disorder. Depressive episodes can be mild, moderate or severe.

Your psychiatrist's question was probably an attempt to determine your emotional status and/or lability, as well as your ability to think clearly. If you have such questions, it's okay to tell your psychiatrist, and ask him or her to help you understand.

Venlaflaxine dosages for adults are 100mg to 200mg daily for regular-release tablets, or 75mg to 225mg for extended-release capsules. It's an effective antidepressant in many cases. Six months is a good trial period; if you really don't feel any benefit, I'd suggest keeping a record of your symptoms on a daily basis and discuss it with your psychiatrist at your next visit. He may see a diagnostic pattern, or you may see that you are doing better than you had thought. Your psychiatrist may consider altering the dosage or medication, but needs your input about your condition to make the best judgment about that.

Since we can't see or evaluate you, we can't suggest a diagnosis, but can only outline possibilities. If you don't feel this has been sufficient, please let me know, and I'll refer it for evaluation by someone else.

I hope this is helpful, and I wish you good luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here